JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Bisphosphonate-associated osteonecrosis of mandibular and maxillary bone: an emerging oral complication of supportive cancer therapy.

Cancer 2005 July 2
BACKGROUND: The current report presented 17 patients with cancer with bone metastases and 1 patient with osteopenia who received treatment with bisphosphonates and who subsequently developed osteonecrosis of the mandible and/or maxilla.

METHODS: The authors reviewed information on 18 patients who were referred to oral medicine or oral surgery specialists for evaluation and treatment of mandibular and/or maxillary bone necrosis from June 2002 to September 2004. To be included in the current review, patients must have been treated with either pamidronate or zoledronic acid to control or prevent metastatic disease, or with alendronate for osteoporosis. All patients with cancer had received chemotherapy while receiving bisphosphonate management.

RESULTS: The 17 patients with cancer were receiving active medical care for a malignancy. Cancer treatment included a variety of chemotherapeutic agents. They presented with metastatic disease to bone and were treated intravenously with the bisphosphonates pamidronate or zoledronic acid for a mean time of 25 months (range, 4-41 mos). There were 14 females and 4 males with a mean age of 62 years (range, 37-74 yrs). Malignancies included breast carcinoma (n = 10), multiple myeloma (n = 3), prostate carcinoma (n = 1), ovarian carcinoma (n = 1), prostate carcinoma/lymphoma (n = 1), and breast/ovarian carcinoma (n = 1). One female patient with osteopenia received alendronate. The most common clinical osteonecrosis presentations included infection and necrotic bone in the mandible. Associated events included dental extractions, infection, and trauma. Two patients appeared to develop disease spontaneously, without any clinical or radiographic evidence of local pathology. Despite surgical intervention, antibiotic therapy, hyperbaric oxygen therapy, and topical use of chemotherapeutic mouth rinses, most of the lesions did not respond well to therapy. Discontinuation of bisphosphonate therapy did not assure healing. However, 1 patient with cancer healed after discontinuation of bisphosphonate therapy for 4 months.

CONCLUSIONS: The findings in the patient population combined with recent literature reports suggested that bisphosphonates may contribute to the pathogenesis of the oral lesions. The risk factors and precise mechanism involved in the formation of the osteonecrosis are not known. This condition represents a new oral complication in patients with cancer and can be termed bisphosphonate-associated osteonecrosis. Lesions in patients with osteoporosis are worrisome and need to be further evaluated.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app